When we take common, everyday medications, the thought that our lives may be in jeopardy rarely crosses our minds. While all medications have side effects, certain medications, both over-the-counter and prescription, have the potential to cause life-threatening adverse reactions. Here are three medications that may endanger your life, even at dosages recommended by your doctor:
Aspirin has been used for over a century to relieve pain and fever, however, it is not as innocuous as most people think. In fact, aspirin is a very potent anticoagulant, and in certain people, can lead to life-threatening hemorrhaging.
Derived from willow tree bark, it is commonly prescribed as a cardioprotective agent in the prevention of heart attack, stroke and blood clots. Aspirin inhibits platelet aggregation, which means that it causes your blood to become less sticky.
While this is the desired effect for people with clotting disorders, or who are at high risk for thrombus development, it can be dangerous for those without these risk factors. Aspirin can cause abnormal bleeding, even in the the low dosages that are found in baby aspirin. Not only does aspirin raise the potential for gastrointestinal bleeding, it can also lead to bleeding in the brain, or cerebral hemorrhage.
If you take aspirin, talk to your physician about the risks and benefits. Also, if you take a daily dose of aspirin to protect your heart, don't stop taking it unless advised to do so by your doctor. Doing so may raise your risk for a heart attack.
Lipid-lowering drugs are used in the treatment of high cholesterol. They are usually prescribed for people who have been unsuccessful in their attempts at cholesterol management through diet, exercise and weight control.
These drugs, also known as statins, commonly cause side effects such as nausea and mild muscle pain, however, they can lead to kidney failure and liver damage. One of the most worrisome side effects of statin drugs is a condition known as rhabdomyolysis.
This condition causes the breakdown of muscle tissue, and when this happens, the fibers from your muscles get released into your blood stream. These fibers contain dangerous proteins that can affect your renal system, potentially resulting in kidney damage.
If you take statin drugs and experience jaundice, dark urine, severe muscle pain, weakness or decreased urinary output, see your doctor. You will need to undergo blood tests to evaluate your liver and kidney function, and if abnormal, your doctor will discontinue your statin therapy.
Certain anti-glycemic, or diabetes drugs, have been implicated in the development of bladder cancer. While the risk of bladder cancer is higher in people who smoke, are male or have worked in certain occupations where exposure to toxic chemicals is high, diabetes drugs have been shown to be an independent risk factor.
If you take an oral diabetes medication to control your blood sugar levels and experience blood in your urine, increased or decreased urinary output or frequent urinary tract infections, see your doctor. You will need to have a urinalysis, and a diagnostic test known as a cystoscopy.
During this test, the doctor uses an instrument known as a cystoscope to look inside your bladder to check for abnormal tissue and unusual growths. Not all diabetes drugs are linked to bladder cancer, however, to learn more, talk to your doctor about which ones have been implicated.
If you take any of these medications and are worried about your health, visit your local pharmacy, where the pharmacist can address your concerns. Also, if you experience any of the above side effects, see your doctor for further evaluation and necessary.